Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


recently infected but CD4 low
Jan 28, 2007

Hi... I was recently diagnosed, and my last negative test was less than a year ago. I believe I contracted around June 06, as I had very flu like symptoms then. I had my first labs done and my viral load was 32,000 and my CD4 count was 374. This freaked me out a lot, as I did not expect to go on meds for several years. The clinic has advised me to wait three months for another test to see what happens. Do you know why my CD4 count would be so low, so quickly? I am an athletic, 26yo male with great endurance, low cholestrol, etc. I don't smoke, and I rarely do drugs. I don't drink to excess often. I had come off of thrity hours of flying and major time zone changes two days before my labs were done. Could that have had an effect? Is it possible that my CD4 count will rise significantly on its own? Or am I looking at starting meds soon? I was planning a six month trip around the world next year, so I'm wondering whether I'll still be able to do it. thanks a lot for this service, btw. this is a great site.

Response from Dr. Holodniy

In almost all people who become infected we don't have a CD4 count prior to infection. Thus, we don't know how low people might be when they get infected. The normal range for CD4 counts is 500-1500. If you start at 500 a reduction to 374 is not that significant compared to a drop say from 1100 to 374. The count could be low because of acute infection and also increase some if infection was only 6 months ago. Another set of numbers or two will establish the trend and help decide on whether meds are needed now or not.



Previous
Recent Seroconversion
Next
HIV medication in Africa

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement